Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 11, NWS Pittsburgh, PA

July 4, 2011Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2011, 7:11 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 7:11 PM EDT (23:11 UTC)
Expired
Jul 4, 2011, 10:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:23 PM EDTFLOODSquirrel Hill, PAMUDSLIDE ONTO FORWARD AVE.
Jul 4, 7:27 PM EDTFLOOD1 Nne Oakland, PAROCKSLIDE AT BIGELOW BLVD AND HERRON AVE
Jul 4, 7:27 PM EDTFLOODOakland, PAFLOODING CLOSED INTERSECTION OF BEECHWOOD AND FORWARD AVES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WGUS51 KPBZ 042311
FFWPBZ
PAC003-050215-
/O.NEW.KPBZ.FF.W.0011.110704T2311Z-110705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 1015 PM EDT

* AT 704 PM EDT...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN CAPABLE 
OF PRODUCING FLASH FLOODING WAS MOVING SLOWLY ACROSS PORTIONS OF 
EAST CENTRAL ALLEGHENY COUNTY. OVER 2 INCHES OF RAIN HAS ALREADY 
FALLEN WITH THIS STORM, WITH ANOTHER INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4038 7977 4032 7978 4030 7981 4029 7978
      4028 7980 4039 8001 4051 7994 4046 7971
      4043 7971

$$
2 follow-up statements
603 
WGUS71 KPBZ 042333
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EDT MON JUL 4 2011

PAC003-050215-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-110705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
733 PM EDT MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
ALLEGHENY COUNTY...

AT 725 PM EDT...A THUNDERSTORM PRODUCING FLASH FLOODING WAS REPORTED 
OVER THE WARNED AREA. THE RAIN INTENSITY IS DECREASING AS THE ENTIRE 
AREA IS DRIFTING TO THE EAST. RUNOFF WILL CONTINUE THROUGH THE 
EVENING HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILKINSBURG...TURTLE CREEK...SOUTH SIDE PITTSBURGH...OAKLAND...
MONROEVILLE AND EAST LIBERTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4038 7977 4032 7978 4030 7981 4029 7978
      4028 7980 4039 8001 4051 7994 4046 7971
      4043 7971

$$
895 
WGUS71 KPBZ 050033
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 PM EDT MON JUL 4 2011

PAC003-050215-
/O.CON.KPBZ.FF.W.0011.000000T0000Z-110705T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
833 PM EDT MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
ALLEGHENY COUNTY...

AT 825 PM EDT...ANOTHER LINE OF MODERATE TO HEAVY RAIN HAS DEVELOPED 
ACROSS PORTIONS OF THE WARNING AREA. THIS LINE OF RAIN COULD PRODUCE 
ANOTHER ONE-HALF INCH OF RAIN. THIS RAIN IS EXPECTED TO DISSIPATE 
SHORTLY AFTER SUNSET.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILKINSBURG...TURTLE CREEK...SOUTH SIDE PITTSBURGH...OAKLAND...
MONROEVILLE AND EAST LIBERTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4038 7977 4032 7978 4030 7981 4029 7978
      4028 7980 4039 8001 4051 7994 4046 7971
      4043 7971

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:45 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 4, 4:45 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
445 PM EDT MON JUL 4 2011

.SYNOPSIS...
A WEAK DISTURBANCE WILL BRING SHOWERS AND STORMS LATE THIS
AFTERNOON AND EARLY EVENING. HIGH PRESSURE WILL THEN BUILD IN
TUESDAY. THE RISK FOR SHOWERS AND STORMS WILL RETURN LATE
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATING POPS TO BETTER COVER CURRENT ACTIVITY. SHOWERS AND STORMS
CONTINUE TO FIRE ALONG A BOUNDARY AS SW ENERGY MOVES THROUGH THE
UPPER OHIO VALLEY. EXPECT THE COVERAGE TO DECREASE AS THE SW
DRIFTS INTO N WV.

TONIGHT...BOTH THE SHORT WAVE ENERGY AND THE FRONTAL BOUNDARY WILL
SLIDE SOUTHEASTWARD AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE
NORTHWEST. GFS RELATIVE HUMIDITY TIME HEIGHT CROSS SECTION
INDICATES A DRY COLUMN ABOVE 800MB. WITH NEAR CALM WINDS AND
SURFACE MOISTURE PRESENT, PATCHY FOG WILL DEVELOP DURING THE PRE-
DAWN HOURS. OVERNIGHT LOWS ARE CLOSER TO THE SLIGHTLY WARMER MET
GUIDANCE, WITH LOWS RANGING FROM THE LOWER 50S ACROSS THE I-80
CORRIDOR TO NEAR 60 ACROSS NORTH-CENTRAL WV.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
NAM/GFS/ECMWF SOLUTIONS ARE IN AGREEMENT THAT HIGH PRESSURE WILL
BRING PREDOMINATELY DRY WEATHER TO THE UPPER OHIO VALLEY TUESDAY
INTO EARLY ON WEDNESDAY. THE ONE EXCEPTION IS THE CHANCE OF DIURNALLY
DRIVEN CONVECTION TUESDAY AFTERNOON ACROSS THE RIDGES OF WV AND
MD. THE MID-LEVEL FLOW WILL SHIFT FROM NORTHWESTERLY TO MORE ZONAL
ON WEDNESDAY AND A COLD FRONT WILL APPROACH FROM THE NORTHWEST
LATE IN THE DAY. DEEP MOISTURE IS LACKING WITH THE FRONTAL
BOUNDARY, AND THUS CHANCE POPS ARE FORECAST LATE WEDNESDAY INTO
THURSDAY WITH WITH THE SLOW PASSAGE OF THE FRONT.

TEMPERATURES WILL BE NEAR NORMAL VALUES ON TUESDAY IN A DRIER AIR
MASS. WEAK WARM AIR ADVECTION IN AN ENHANCED SOUTHERLY LOW-LEVEL
FLOW IN ADVANCE OF THE FRONT WILL ALLOW FOR TEMPS TO WARM TO AROUND
5 DEGREES ABOVE NORMAL ON WEDNESDAY. TEMPERATURES WILL BE BACK TO
NEAR NORMAL VALUES AS THE FRONT PUSHES SOUTHEAST OF THE AREA ON
THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GENERAL BLEND OF HPC PROGS AND 12Z MODEL RUNS BRINGS FRONT SOUTH OF
REGION BY THURSDAY EVENING WITH LOW CHANCE POPS DIMINISHING ACROSS
THE SOUTHEAST AND RIDGES OVERNIGHT. SURFACE RIDGE WILL THEN REMAIN
ACROSS NEW ENGLAND INTO SUNDAY WITH LITTLE CHANCE FOR THUNDERSTORMS.
BY MONDAY A COLD FRONT WILL APPROACH FROM THE EASTERN GREAT LAKES
WITH A CHANCE OF SHOWERS AND STORMS ESPECIALLY IN THE AFTERNOON.
TEMPERATURES WILL AVERAGE ABOVE NORMAL FOR THE PERIOD.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORTWAVE MOVING ALONG FRONT LYING ACROSS THE UPPER OHIO VALLEY WILL
BRING THUNDERSTORMS WITH MVFR RESTRICTIONS INTO THE EARLY EVENING
FOR THE TERMINALS SOUTH OF KPIT. GENERAL VFR ELSEWHERE WITH ONLY A FEW
SPRINKLES AT KPIT AND KAGC. HIGH PRESSURE WILL MOVE IN BEHIND THE
SYSTEM TONIGHT AND LOW LEVEL MOISTURE ALONG WITH CLEARING SKIES
AND LIGHT WINDS WILL SET UP CONDITIONS FOR IFR FOG LATER TONIGHT
INTO EARLY TUESDAY. HIGH PRESSURE WILL THEN BRING GENERAL VFR
TUESDAY AFTER FOG LIFTS.

OUTLOOK TUESDAY NIGHT THROUGH SATURDAY.
MAINLY VFR CONDITIONS THROUGH WEDNESDAY WITH POSSIBLE MVFR VALLEY
FOG NEAR SUNRISE. THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE
ONCE AGAIN WEDNESDAY NIGHT AND THURSDAY AS A FRONT MOVES ACROSS THE
REGION. SURFACE RIDGE WILL BRING A RETURN TO VFR FRIDAY INTO THE
WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 4, 4:16 AM EDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 AM EDT MON JUL 4 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-050830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
416 AM EDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 6:50 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     COLUMBIANA              40.89N  80.69W
07/04/2011                   COLUMBIANA         OH   911 CALL CENTER

            LARGE TREES BLOWN DOWN.

&&

EVENT NUMBER PBZ1100912

NWS
Local storm report, Jul 4, 6:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 NNW EAST PALESTINE    40.90N  80.58W
07/04/2011                   COLUMBIANA         OH   911 CALL CENTER

            LARGE TREES BLOWN DOWN.

&&

EVENT NUMBER PBZ1100913

NWS
Local storm report, Jul 4, 6:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             SALEM                   40.90N  80.86W
07/04/2011  E0.88 INCH       COLUMBIANA         OH   911 CALL CENTER

&&

EVENT NUMBER PBZ1100914

NWS
Local storm report, Jul 4, 6:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            COLUMBIANA              40.89N  80.69W
07/04/2011                   COLUMBIANA         OH   911 CALL CENTER

            STREET FLOODING.

&&

EVENT NUMBER PBZ1100915

NWS
Local storm report, Jul 4, 6:59 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            LEETONIA                40.88N  80.76W
07/04/2011                   COLUMBIANA         OH   911 CALL CENTER

            STREET FLOODING.

&&

EVENT NUMBER PBZ1100916

NWS
Local storm report, Jul 4, 7:02 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 NNW EAST PALESTINE    40.87N  80.56W
07/04/2011                   COLUMBIANA         OH   911 CALL CENTER

            LARGE TREES BLOWN DOWN.

&&

CORRECTED LOCATION

EVENT NUMBER PBZ1100913

NWS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:20 PM EDTAreal Flood WarningPBZGreene3 hr
Jul 4, 3:44 PM EDTSpecial Weather StatementPBZWestmoreland31 min
Jul 4, 5:35 PM EDTAreal Flood WarningPBZAllegheny, Westmoreland3 hr
Jul 4, 6:44 PM EDTSevere Thunderstorm WarningPBZAllegheny32 min

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.